Alert archive / Michigan / Gale Warnings in 2017

Gale Warning 1, NWS Grand Rapids, MI

January 3, 2017

NWS Grand Rapids, MI issued this gale warning at Jan 3, 2017, 3:45 PM EST. It was in force for 30 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 3, 2017, 3:45 PM EST (20:45 UTC)
Expired
Jan 4, 2017, 10:00 PM EST
In force
30 hr
Issued by
NWS Grand Rapids, MI

The text

As transmitted.

248 
WHUS73 KGRR 032045
MWWGRR

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
345 PM EST TUE JAN 3 2017

LMZ844>849-040445-
/O.UPG.KGRR.SC.Y.0001.170103T2100Z-170105T1200Z/
/O.NEW.KGRR.GL.W.0001.170103T2045Z-170105T0300Z/
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
345 PM EST TUE JAN 3 2017

...GALE WARNING IN EFFECT UNTIL 10 PM EST WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A GALE
WARNING...WHICH IS IN EFFECT UNTIL 10 PM EST WEDNESDAY. THE SMALL
CRAFT ADVISORY IS NO LONGER IN EFFECT. 

* WINDS...BECOMING NORTHWEST THIS EVENING AND INCREASING UP TO 40
  KNOTS. WEST TO NORTHEST GALES TO 40 KNOTS WILL CONTINUE INTO WEDNESDAY
  NIGHT.

* WAVES...BUILDING TO 6 TO 10 FEET TUESDAY NIGHT AND STAYING UP
  UNTIL WEDNESDAY NIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE
HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

&&

$$
5 follow-up statements
651 
WHUS73 KGRR 040307
MWWGRR

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1007 PM EST TUE JAN 3 2017

LMZ844>849-041115-
/O.CON.KGRR.GL.W.0001.000000T0000Z-170105T0300Z/
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
1007 PM EST TUE JAN 3 2017

...GALE WARNING REMAINS IN EFFECT UNTIL 10 PM EST WEDNESDAY...

* WINDS...BECOMING NORTHWEST THIS EVENING AND INCREASING UP TO
  GALES TO 35 KNOTS. WEST TO NORTHWEST GALES TO 40 KNOTS WILL
  CONTINUE INTO WEDNESDAY NIGHT.

* WAVES...BUILDING TO 6 TO 10 FEET EARLY WEDNESDAY MORNING AND
  STAYING UP UNTIL WEDNESDAY NIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE
HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

&&

$$

WDM
680 
WHUS73 KGRR 040844
MWWGRR

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
344 AM EST WED JAN 4 2017

LMZ844>849-041645-
/O.CON.KGRR.GL.W.0001.000000T0000Z-170105T0300Z/
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
344 AM EST WED JAN 4 2017

...GALE WARNING REMAINS IN EFFECT UNTIL 10 PM EST THIS EVENING...

* WINDS...NORTHWEST GALES TO 35 KNOTS. 

* WAVES...6 TO 10 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE
HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

&&

$$
428 
WHUS73 KGRR 041537
MWWGRR

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1037 AM EST WED JAN 4 2017

LMZ844>849-042345-
/O.CON.KGRR.GL.W.0001.000000T0000Z-170105T0300Z/
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
1037 AM EST WED JAN 4 2017

...GALE WARNING REMAINS IN EFFECT UNTIL 10 PM EST THIS EVENING...

* WINDS...NORTHWEST GALES TO 40 KNOTS.

* WAVES...6 TO 10 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE
HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

&&

$$
165 
WHUS73 KGRR 042030
MWWGRR

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
330 PM EST WED JAN 4 2017

LMZ844>849-050300-
/O.CON.KGRR.GL.W.0001.000000T0000Z-170105T0300Z/
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
330 PM EST WED JAN 4 2017

...GALE WARNING REMAINS IN EFFECT UNTIL 10 PM EST THIS EVENING...

* WINDS...WEST/NORTHWEST GALES TO 35 KNOTS GRADUALLY DIMINISHING
  THROUGH THURSDAY.

* WAVES...6 TO 10 FEET.

FREEZING SPRAY WILL DIMINISH THROUGH THIS EVENING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE
HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

&&

$$
480 
WHUS73 KGRR 050312
MWWGRR

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1012 PM EST WED JAN 4 2017

LMZ844>849-051115-
/O.EXP.KGRR.GL.W.0001.000000T0000Z-170105T0300Z/
/O.NEW.KGRR.SC.Y.0002.170105T0312Z-170107T0000Z/
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
1012 PM EST WED JAN 4 2017

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 7 PM EST FRIDAY...
...GALE WARNING HAS EXPIRED...

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A SMALL
CRAFT ADVISORY...WHICH IS IN EFFECT UNTIL 7 PM EST FRIDAY. 

* WINDS...NORTHWEST WINDS TO 30 KNOTS TONIGHT BECOMING 15 TO 25
  KNOTS ON THURSDAY.

* WAVES...6 TO 9 FEET TONIGHT...SUBSIDING TO 4 TO 6 FEET LATE ON
  THURSDAY.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WINDS OR WAVES ARE EXPECTED TO
PRODUCE HAZARDOUS CONDITIONS TO SMALL CRAFT. INEXPERIENCED
MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD
AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

DUKE

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this gale warning went out at Jan 3, 3:26 PM EST, 19 minutes earlier.

Area forecast discussion, Jan 3, 3:26 PM EST, 19 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
326 PM EST Tue Jan 3 2017

LATEST UPDATE...
Synopsis/Short Term/Long Term/Marine

.SYNOPSIS...
Issued at 326 PM EST Tue Jan 3 2017

Light rain and fog will move out of the area by this evening. Colder
air will then be spreading across the area later this evening and
through the overnight hours. This cold air will then produce lake
effect snow showers that are expected to last at least through
Friday. Normally favored lake effect areas will see multiple inches
of snow through Friday, with inland areas toward Clare and Lansing
seeing little to no accumulation. Blowing and drifting snow will
cause impacts for areas closer to the lakeshore late tonight Through
Wednesday with gusty winds.

&&

.SHORT TERM...(This evening through Thursday night)
Issued at 326 PM EST Tue Jan 3 2017

We will be letting go of the Dense Fog Advisory this afternoon, and
keeping the Winter Weather Advisory as is for tonight into Thursday.
The potential still remains that this may need to be extended at
some point, but there is plenty of time to monitor that need.

Winds have started to come around to the NW and pick up enough to
mix the low levels a bit and help to dissipate the fog as the low
exits to the SE. The change of the wind to be from the NW is
starting the process for the colder air to move over the area. It
seems like KLDM and KMBL are seeing the cold air move in with pcpn
starting to change over there. This will continue to spread through
the area, and all locations should be over to snow by 06z tonight.

We expect lake effect to start kicking in toward midnight when the
air is expected to become sufficiently cold enough. Inversion
heights will still be quite limited at that time, but will increase
to around 5-6k ft after 06z as the upper jet core sinks south
through the area. H850 temps will bottom out around -20 to -21C
around 18z on Wed producing delta t/s of mid 20s.

We are expecting numerous snow showers to be present in the favored
WNW areas from tonight, right on through Thu night and beyond with
some small fluctuations in the bands. The thought continues to be
that amounts will not be too heavy, but accumulations will add up
over the prolonged time frame. Limited inversion heights, and the
DGZ near or below the cloud base will be conducive for smaller
snowflake size and limiting the "fluff factor".

Blowing and drifting snow will be an issue with a fresh dry snow
falling and wind gusts up to around 35 mph or so late tonight and
Wednesday. The most impacted area will be generally west of U.S.-
131, maybe a little further inland along I-94 with the WNW flow.
This will become less of an impact Wednesday night and beyond as
winds will diminish a bit.

.LONG TERM...(Friday through Tuesday)
Issued at 326 PM EST Tue Jan 3 2017

Low level troughing persists along the lakeshore Friday into
Saturday...with a northwest flow prevailing.  That combined with the
arctic airmass in place should result in continued lake effect snow
showers...most numerous generally along and west of Highway 131. The
greatest low level convergence remains situated from South Haven to
Muskegon. This is the region that should see the most snow in this
period.

The models for several runs have been showing a 700 mb wave tracking
through Friday am.  This feature is forecasted to have relatively
deep moisture...up through -30 deg c.  If this feature does
develop...the snow showers Friday morning could be quite heavy.  Low
level convergence has the look of an I94 band setting up as this
feature tracks through.  That would support the heavy snow bands
reaching well inland toward Lansing and Jackson.

Then Saturday night into Sunday...more of a northerly flow evolves.
This should cause the snow showers to migrate closer to the
lakeshore.  Will feature the highest POPs from Ludington southward
through Muskegon and into South Haven.  As the airmass will be
plenty cold enough for lake effect...and increased risk for a
heavier band of snow to develop exists.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1236 PM EST Tue Jan 3 2017

IFR and lower conditions will prevail at the TAF sites through the
afternoon. Low level moisture remains elevated ahead of the
nearing cold front. This front pushes through later this afternoon
and evening. Once the front passes through the mixing will cause
the low clouds to break up with more in the way of MVFR conditions
prevailing.

Arctic air then flows in tonight. Lake effect snow showers will be
on the increase after midnight. Once they start up...they will
continue through the remainder of the period. Conditions will once
again deteriorate...especially in any heavier snow bands. In
addition the wind will increase. Gusts over 30 kt are likely at
the TAF sites on Wednesday...leading to blowing snow.

&&

.MARINE...
Issued at 326 PM EST Tue Jan 3 2017

We have upgraded to a Gale Warning for the event from later this
evening through Wednesday evening effective immediately. Model winds
have trended up over the past 24 hours for the winds from tonight
through Wednesday evening as the cold air pours in over the area. We
are looking at gales up to 40 knots likely. Freezing spray will
become likely with the cold air, winds, and waves.

Winds will diminish some then late Wed evening, but remain in the
Small Craft Advisory category through Thursday with the cold air
coming over the relatively warmer waters.

&&

.HYDROLOGY...
Issued at 112 PM EST Tue Jan 3 2017

Precipitation totals over-performed previous forecasts with a
stripe of rainfall generally between 0.50-0.75 of inch, extending
from far southwest Lower Michigan to the Saginaw Bay. Localized
totals of around 1.00 inch cannot be ruled out when referencing
radar estimates and MRMS products. As a result, already saturated
ground soil has allowed moisture to quickly make it into streams
and rives to lead to fairly steep rises.

Fortunately, long range models do not bring any moisture laden
systems through over the next 7 days. We will transition to lake
effect snow over the next several days, placing much of any
additional moisture over extreme western portions of the state.
Concerns through Thursday and Friday will be in relation to ice
formation, as high temperatures sink near or below 20 degrees and
low temperatures consistently bottom out in the single digits and
low teens through Sunday.

Conditions will need to be closely monitored through the week
given high river levels and potential for ice formation.

Fortunately, only lead to minor river flooding immediately along
river banks and adjacent low lying areas.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...Winter Weather Advisory from 4 AM Wednesday to 10 AM EST
     Thursday for MIZ037>039-043-044-050-056-057-064-065-071>073.
LM...Gale Warning until 10 PM EST Wednesday for LMZ844>849.

&&

SYNOPSIS...NJJ
SHORT TERM...NJJ
LONG TERM...MJS
AVIATION...MJS
HYDROLOGY...JAM
MARINE...NJJ
Hazardous weather outlook, Jan 3, 8:44 AM EST, 7 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
844 AM EST TUE JAN 3 2017

MIZ037>040-043>046-050>052-056>059-064>067-071>074-040845-
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
844 AM EST TUE JAN 3 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

FOG WILL BE LOCALLY DENSE LEADING TO HAZARDOUS TRAVEL CONDITIONS
DURING THE DAY.

ACCUMULATING SNOW AND BLOWING SNOW IS EXPECTED TONIGHT. DRIVING
CONDITIONS WILL DETERIORATE TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SNOW SHOWERS WITH ADDITIONAL ACCUMULATIONS ARE EXPECTED THROUGH
FRIDAY, MAINLY WEST OF US-131.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

LMZ844>849-040845-
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
844 AM EST TUE JAN 3 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

FOG WILL LEAD TO LOCALLY HAZARDOUS BOATING CONDITIONS TODAY.

WIND AND WAVES WILL INCREASE THIS AFTERNOON AND BE HAZARDOUS TO
SMALL CRAFT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

WIND AND WAVES WILL BE HAZARDOUS TO SMALL CRAFT THROUGH WEDNESDAY
NIGHT. FREEZING SPRAY IS EXPECTED WEDNESDAY NIGHT THROUGH
THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 3, 3:38 AM ESTWinter Weather AdvisoryGRRAllegan, Barry, Calhoun, Kalamazoo, Kent, Lake and 7 more3 days
Jan 3, 6:13 AM ESTRiver Flood AdvisoryGRRClinton67 hr
Jan 3, 10:01 AM ESTDense Fog AdvisoryGRRAllegan, Barry, Calhoun, Clare, Clinton, Eaton and 17 more5 hr
Jan 3, 10:30 AM ESTRiver Flood AdvisoryGRRIonia6 days
Jan 3, 10:30 AM ESTRiver Flood AdvisoryGRRIngham39 hr

Nearby

Gale Warnings in Michigan, 2017Every gale warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.